Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Midland/Odessa, TX

March 6, 2005Culberson County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 6, 2005, 5:11 PM CST for Culberson County, Reeves County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2005, 5:11 PM CST (23:11 UTC)
Expired
Mar 6, 2005, 6:00 PM CST
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Culberson County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 165 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 062312
SVRMAF
TXC109-389-070000-
/O.NEW.KMAF.SV.W.0014.050306T2311Z-050307T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CST SUN MAR 6 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS
  NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 600 PM CST

* AT 507 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES
  WEST OF ORLA...JUST SOUTH OF FM 652...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED BLUFF...
  ORLA...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3184 10432 3165 10431 3166 10365 3170 10364
      3175 10369 3173 10376 3177 10380 3188 10383
      3185 10389 3191 10392

$$
1 follow-up statement
000 
WWUS54 KMAF 062338
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CST SUN MAR 6 2005

TXC109-389-070000-
/O.CON.KMAF.SV.W.0014.000000T0000Z-050307T0000Z/
CULBERSON-REEVES-
538 PM CST SUN MAR 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CST FOR
NORTHWESTERN REEVES AND NORTHEASTERN CULBERSON COUNTIES...

AT 534 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ABOUT 10 
MILES EAST OF ORLA AND HIGHWAY 285...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
NORTH CENTRAL REEVES COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3184 10432 3165 10431 3166 10365 3170 10364
      3175 10369 3173 10376 3177 10380 3188 10383
      3185 10389 3191 10392

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 2:11 PM CST, 3 hours earlier.

Area forecast discussion, Mar 6, 2:11 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CST SUN MAR 6 2005

.SHORT TERM...
SOUTHEAST SURFACE WINDS HAVE INCREASED LOW-LEVEL MOISTURE ACROSS ALL
OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. DEW POINTS AS OF 19Z
WERE IN THE LOWER 40S TO LOWER 50S ACROSS THE CWA. VISIBLE SATELLITE
LOOP CONTINUES TO SHOW A CLEARING TREND FOR ROUGHLY THE WESTERN 1/2
OF THE AREA THIS AFTERNOON. CU FIELD CONTINUES TO DEVELOP WITH
AFTERNOON HEATING AND WE EXPECT WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER THE ABOVE MENTIONED REGION. THE SHORT
RANGE MODELS ARE UNDERESTIMATING THE CAPE FIELDS...AND GIVEN
FAVORABLE SHEAR AND DYNAMICS...A FEW OF THE STRONGER STORMS COULD
STILL PRODUCE SEVERE HAIL/WINDS. WE WILL CONTINUE TO MENTION THIS
POSSIBILITY IN THE UPCOMING HWO. SHOWER AND THUNDERSTORM ACTIVITY
SHOULD SLOWLY DECREASE IN AREAL COVERAGE LATE THIS EVENING WITH THE
LOSS OF DAYTIME HEATING.

.LONG TERM...
LOOKS LIKE A FAIRLY BENIGN WEATHER PATTERN TO TAKE SHAPE IN
THE LONG TERM AS UPPER AIR REGIME TRANSITIONS INTO A WESTERN
RIDGE/EASTERN TROUGH SCENARIO BY MONDAY. THE MAIN CHALLENGE
MONDAY AND TUESDAY WILL BE THE CONTINUING SINKING SOUTHERN
STREAM SYSTEM INTO MEXICO DURING THE TRANSITION PERIOD AND
ITS INTERACTION WITH A WEAK NORTHERN STREAM BOUNDARY. WILL
HOLD ON TO ISOLATED TO SLIGHT POPS ACROSS PORTIONS OF THE
BIG BEND AND LOWER TRANS PECOS REGION MONDAY AND TUESDAY WITH
THE WEAK FRONT DUE THROUGH THIS REGION LATE MONDAY WITH SOME
AFFECTS OF DIFLUENCE AND BACKING OF MID LEVEL FLOW FROM THE
OLD SOUTHERN STREAM LOW AS  WELL AS SOME UPSLOPE RETURN BEHIND
THE BOUNDARY FROM THE LOWER RIO GRANDE.

BY WEDNESDAY THE WEATHER SHOULD BE QUIET AS THE UPPER TROUGH AXIS
WILL DEFINITELY HAVE SHIFTED SOUTH AND EAST AWAY FROM THE AREA.
THE MAIN CHALLENGE WILL BE THE TIMING AND STRENGTHS OF COLD FRONTS
WEDNESDAY AND FRIDAY IN THE DRY NORTHWEST FLOW ALOFT. MODELS HAVE
BEEN WAFFLING FROM RUN TO RUN ON STRENGTH OF JETS/SHORTWAVES PLOWING
TOWARD THE MISSISSIPPI AND OHIO VALLEYS WEDNESDAY THROUGH FRIDAY.
FOR THIS REASON WILL NOT WARM TEMPERATURES TOO MUCH AS POTENTIAL
EXISTS FOR SOME COOLING IF A MORE AMPLIFIED SOLUTIONS VERIFIES
WEDNESDAY AND FRIDAY.

LONGER RANGE GUIDANCE INDICATING ANOTHER REGIME TRANSITION NEXT
WEEKEND...TO A FAST WESTERLY FLOW ALOFT. HIGH WINDS WILL BE POSSIBLE
IN THE GUADALUPE MOUNTAINS WITH WINDY CONDITIONS IN PORTIONS OF THE
PLAINS. MUCH ABOVE NORMAL TEMPERATURES ARE INDICATED WITH LOW
LEVEL THERMAL RIDGING WITH THE POTENTIAL FOR FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              47  65  42  65 /  30   0   0   0
CARLSBAD NM                45  69  38  69 /  30   0   0   0
DRYDEN TX                  54  73  48  64 /  30  10  10  20
FORT STOCKTON TX           51  72  45  66 /  30   0   0  10
GUADALUPE PASS TX          41  62  42  63 /  20   0   0   0
HOBBS NM                   44  69  38  68 /  30   0   0   0
MARFA TX                   40  67  36  63 /  20   0  10  10
MIDLAND INTL AIRPORT TX    48  67  40  65 /  30   0   0   0
ODESSA TX                  48  68  40  66 /  30   0   0   0
WINK TX                    50  73  41  71 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06/12
Hazardous weather outlook, Mar 6, 2:30 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SUN MAR 6 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072019-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CST SUN MAR 6 2005 (130 PM MST SUN MAR 6 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING
OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO.  A FEW OF THE STORMS
COULD BECOME SEVERE THIS AFTERNOON...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY CONCERNS.

THE AREAS MOST LIKELY TO SEE ANY SEVERE WEATHER THIS EVENING WILL
BE ALONG AND WEST OF THE PECOS RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
LAW ENFORCEMENT...LOCAL MEDIA AND SPOTTER GROUPS SHOULD MONITOR
THE LATEST WEATHER INFORMATION THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.SRH.NOAA.GOV/MAF

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.